Fluconazole–carbamazepine interaction in a patient with bipolar disorder
Article first published online: 26 JAN 2011
© 2011 The Authors. Psychiatry and Clinical Neurosciences © 2011 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 65, Issue 1, page 112, February 2011
How to Cite
Tsouli, S., Maranis, S. and Kyritsis, A. P. (2011), Fluconazole–carbamazepine interaction in a patient with bipolar disorder. Psychiatry and Clinical Neurosciences, 65: 112. doi: 10.1111/j.1440-1819.2010.02158.x
- Issue published online: 26 JAN 2011
- Article first published online: 26 JAN 2011
- Received 7 July 2010; revised 26 August 2010; accepted 3 October 2010.
OUR PATIENT, A 40-year-old woman with bipolar disorder, was admitted to our unit complaining of dizziness and diplopia for the last 2 days. The patient had been undergoing stable carbamazepine (CBZ) treatment (600 mg/day) for 10 years. CBZ levels were regularly measured and they were within therapeutic range (7.3 µg/mL, 16 days before admission). Four days before the patient's admission she was prescribed fluconazole (150 mg/day) for a fungal cervical infection. After 2 days of antimycotic treatment, the patient noted double vision, nausea, vomiting and dizziness, which gradually worsened. Neurological examination during her admission revealed a symmetrical, horizontal, high-frequency, gaze-evoked nystagmus. In the examination of the eye smooth pursuit movements, many saccades were noted. All the other neurological examinations, including tests for ataxia or certain eye muscle palsy, were normal. In addition, full blood tests and a brain computed tomography scan were obtained, without any pathological findings. However a toxic, nearly twofold increase of the plasma CBZ levels was noted (plasma CBZ levels were 18 µg/dL, with a therapeutic range 5–10 µg/dL in our laboratory). A day after fluconazole withdrawal, the patient reported that all her symptoms disappeared and the neurological examination was perfectly normal. CBZ plasma levels returned to normal limits (9 µg/mL) 5 days after the antimycotic treatment cessation. All plasma concentrations of CBZ were measured in a morning blood sample, obtained prior to the drug administration.
The aforementioned adverse effects were most likely associated with CBZ–fluconazole co-administration. Some first reports of potential stupor1 or asymptomatic transient increase of CBZ plasma levels2 after fluconazole and CBZ co-administration have implied a toxicity of this drug combination. The originality of our report is that the symptoms emerged in a patient treated with CBZ as a mood stabilizer for bipolar disorder, in a much lower dosage (600 mg/day) compared with Ulivelli's case report (1200 mg/day).3
The explanation of the above toxic effects could be the metabolism interaction of the two drugs. CBZ is primarily metabolized by the cytochrome P450 3A4 isoenzyme.4,5 CBZ is involved in pharmacokinetic interactions of clinical significance due to its co-administration with other drugs known to inhibit or induce CYP3A4 or other relative isoforms.4 Fluconazole is excreted by the kidney, but has been noted to inhibit CYP3A4 and P2C9 isoenzymes. However, clinically significant drug interactions may occur only in certain patients,6 depending on several individual characteristics, such as genetics, health, nutrition, age, and concomitant drug administration.
Our observation suggests that the interaction between fluconazole and CBZ requires further investigation and clinical attention. The incidence of fungal infections is high in everyday clinical practice. Thus both neurologists and psychiatrists, who use CBZ for its multiple indications, should be aware of toxic effects that may emerge due to the potential co-administration of the above drugs. The emergence of toxic effects may require discontinuation of fluconazole administration and checking of CBZ serum levels.